Georgia, 2007

Hail and Damaging Winds in Georgia, August 24, 2007

August 24, 2007 · NWS FFC · 32 events in 21 counties and zones

Although high pressure aloft was reasserting itself over the southeast states, a weak front was draped across north Georgia. This combined with northwest flow aloft, hot surface temperatures, and a very moist and unstable air mass resulted in yet another day of scattered to numerous afternoon and evening thunderstorms, several of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.4 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Although high pressure aloft was reasserting itself over the southeast states, a weak front was draped across north Georgia. This combined with northwest flow aloft, hot surface temperatures, and a very moist and unstable air mass resulted in yet another day of scattered to numerous afternoon and evening thunderstorms, several of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 24, 2:36 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 24, 2:36 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT FRI AUG 24 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SO FAR THIS AFTERNOON...SEEING BEST COVERAGE OF SHOWERS/TSTORMS OVER THE
NORTHEAST MOUNTAINS AND OVER OUR SOUTHERN TIER COUNTIES. HOWEVER...WITH
SOME WEAK UPPER LEVEL SUPPORT OVER THE AREA AND AFTERNOON HEATING
...FEEL THE NEED TO CARRY LOW POPS ACROSS ALL OF COUNTY WARNING
FOR THIS EVENING. GFS HOLDS ON TO SOME WEAK UPPER SUPPORT OVER THE
EXTREME NORTH AFTER MIDNIGHT AND WILL MAINTAIN SOME MENTION OF
SHOWERS/TSTORM ONLY THERE. OTHERWISE...LITTLE CHANGE IN THE
OVERALL PATTERN OVER THE WEEKEND. MODELS CONTINUE TO SHOW UPPER
RIDGE WEAKENING A BIT AS THE CENTER SHIFTS WESTWARD. MEANWHILE
SURFACE BOUNDARY DRIFTS SOUTHEAST FROM THE OH/TN VLY
REGION...APPROACHING OUR AREA SUNDAY. WILL CONTINUE PREVIOUS
FORECAST TREND WITH POPS GENERALLY IN THE SLIGHT CHANCE/CHANCE
RANGE...WITH BEST CHANCES IN THE AFTERNOONS AND EVENINGS.
WITH INCREASED CLOUDS AND BETTER CHANCES FOR PRECIP...WILL STAY
CLOSE TO MOS TEMPS...WHICH KEEPS HIGHS OVER MUCH OF THE AREA IN
THE 90S.

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS MAINTAIN SOME RIDGING OVER THE SOUTHEAST U.S. THROUGH MUCH
OF THE PERIOD. SOME INDICATION OF AN UPPER TROUGH
DEEPENING OVER THE NORTHEAST U.S. THURSDAY/FRIDAY WHICH COULD
MEAN SOMEWHAT COOLER TEMPS FOR US. OTHERWISE MODELS INDICATING
WEAK BOUNDARY DRIFTING INTO NORTH GEORGIA MONDAY...THEN MEANDERING
SOMEWHERE ACROSS NORTHCENTRAL GEORGIA INTO TUESDAY BEFORE WASHING
OUT BY WEDNESDAY. A SECOND FRONT APPROACHES/MOVES INTO OUR AREA
THURSDAY/FRIDAY TIME FRAME. ALL IN ALL...WILL NEED TO KEEP SOME
MENTION OF SHOWERS/TSTORMS IN THE FORECAST THROUGH THE PERIOD.
BASED ON CURRENT MODEL RUNS...BEST CHANCES LOOK TO BE MONDAY AND
THEN AGAIN ON THURSDAY/FRIDAY. IF LATER RUNS SUPPORT IT...MAY NEED
TO INCREASE POPS A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  70  93  70 /  20  30  20  30  20
ATLANTA         74  93  73  92  73 /  20  30  20  30  20
BLAIRSVILLE     66  86  68  86  64 /  30  20  30  30  20
CARTERSVILLE    70  95  68  91  68 /  20  30  20  30  20
COLUMBUS        76  94  75  93  75 /  30  30  20  30  20
GAINESVILLE     72  92  71  90  71 /  30  30  20  30  20
MACON           72  95  72  95  74 /  20  30  20  30  30
ROME            73  97  72  92  69 /  20  30  30  30  20
PEACHTREE CITY  70  92  69  91  68 /  20  30  20  30  20
VIDALIA         75  94  74  92  75 /  30  40  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Aug 24, 11:15 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT FRI AUG 24 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN AND DRIFT WEST TODAY.
THIS WILL ALLOW AN UPPER LEVEL DISTURBANCE TO MOVE OUT OF THE
CAROLINAS AND ACROSS GEORGIA THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
DAMAGING DOWN-BURST WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND
LARGE HAIL WILL BE THE MAIN HAZARDS ASSOCIATED WITH ANY ISOLATED
SEVERE STORMS THAT MAY DEVELOP THIS AFTERNOON AND EVENING. THE BEST
CHANCES FOR THUNDERSTORMS WILL BE IN THE NORTHEAST GEORGIA MOUNTAINS
AND ACROSS CENTRAL GEORGIA BETWEEN 3 AND 10 PM TODAY.

.DISCUSSION...
A WEAK DISTURBANCE MOVING SOUTHWEST OUT OF THE CAROLINAS AND ACROSS
GEORGIA THIS AFTERNOON WILL HELP TO SPARK ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. MODERATE INSTABILITY WILL
RESULT IN A FEW STRONG TO SEVERE STORMS AS LIFTED INDICES DIP INTO
THE -3 TO -5 RANGE AND CAPES CLIMB INTO THE 1500 TO 2500 RANGE. THE
STORMS ARE EXPECTED TO MOVE FROM NORTHEAST TO SOUTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON AND BE
ALERT FOR THREATENING WEATHER.

In the hours before

Special weather statement, Aug 24, 12:24 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT FRI AUG 24 2007

GAZ102-241815-
124 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
STEWART COUNTY UNTIL 215 PM EDT...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF WESTVILLE...MOVING NORTH AT 10
MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS STEWART
COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE WESTVILLE...LUMPKIN AND PROVIDENCE CANYON STATE PARK.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 24, 12:31 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT FRI AUG 24 2007

GAZ015-016-241815-
131 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LUMPKIN AND
WHITE COUNTIES UNTIL 215 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBERTSTOWN...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PORTIONS OF LUMPKIN AND WHITE COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE UNICOI STATE
PARK...SAUTEE...ROBERTSTOWN...HELEN...CLEVELAND...AND PORTER
SPRINGS. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 24, 1:34 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT FRI AUG 24 2007

GAZ009-241915-
234 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TOWNS COUNTY
UNTIL 315 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TATE CITY AND NEAR YOUNG HARRIS...
...MOVING SOUTHWEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF TOWNS COUNTY THROUGH 315 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE PRESLEY...YOUNG HARRIS AND
HIAWASSEE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Aug 24, 2:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI AUG 24 2007

GAZ009-242000-
320 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN TOWNS COUNTY
UNTIL 400 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF HIAWASSEE...NEAR CHATUGE
LAKE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PORTIONS OF TOWNS COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PRESLEY...HIAWASSEE...ALEXANDERS MILL AND
YOUNG HARRIS. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES.  RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Aug 24, 2:50 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT FRI AUG 24 2007

GAZ024-242015-
350 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN BANKS COUNTY
UNTIL 415 PM EDT...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES EAST OF HOMER TO HOMER...MOVING
SOUTHWEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS BANKS COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE HOLLINGSWORTH AND HOMER. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Aug 24, 2:54 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT FRI AUG 24 2007

GAZ006-242030-
354 PM EDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FANNIN COUNTY
UNTIL 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MARGRET TO LOVING...MOVING WEST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PORTIONS OF FANNIN COUNTY THROUGH 430 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE
LOVING...MARGRET...HURST...MORGANTON...MINERAL
BLUFF...DIAL...MCCAYSVILLE...EPWORTH AND BLUE RIDGE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

The radar

The Knoxville radar (KMRX), 157 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 12 lightning, 7 hail. Local standard time, as filed.

Hail, Union

When
August 24, 2:55 PM EST to 3:05 PM EST
Where
Union County, 7 mi W of Blairsville to Lewner
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -84.073

The public observed penny-sized hail in the northwestern part of the county. Some three inch diameter limbs were also down in the area.

Thunderstorm Wind, Fannin

When
August 24, 3:15 PM EST to 3:30 PM EST
Where
Fannin County, Loving to Blue Ridge
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.920, -84.220

The Fannin County Emergency Management Director reported that one tree was down on U.S. Highway 76 well east of Blue Ridge in the Loving area and another large tree and power line were down in Blue Ridge.

Lightning, Monroe

When
August 24, 3:20 PM EST to 3:35 PM EST
Where
Monroe County, Bolingbroke to 2 mi WSW of Bolingbroke
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.950, -83.800

The Forsyth County Emergency Management Director reported that two homes were struck and set on fire by lightning. One of the homes sustained substantial damage. Damage to the other home was less severe, but still significant. Lightning also struck a transformer in the area and left about 5000 residents in the area without power for several hours.

Thunderstorm Wind, Monroe

When
August 24, 3:25 PM EST to 3:30 PM EST
Where
Monroe County, Bolingbroke to 2 mi WSW of Bolingbroke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.950, -83.800

The Forsyth County Emergency Management Director reported that several trees and some power lines were blown down in the Bolingbroke area.

Thunderstorm Wind, Jackson

When
August 24, 3:35 PM EST to 4:00 PM EST
Where
Jackson County, Talmo to 6 mi ESE of Hoschton
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
34.180, -83.720

A storm spotter reported that a chicken house was destroyed from a thunderstorm downburst or microburst in the Talmo area. One tree was down about halfway between Jefferson and Nicholson, and another tree fell on a vehicle on Georgia Highway 11, Winder-Jefferson Highway near the Barrow county line. No injuries were reported from this incident.

Thunderstorm Wind, Gilmer

When
August 24, 3:45 PM EST to 3:50 PM EST
Where
Gilmer County, Marion to Cherry Log
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.630, -84.250

The Gilmer County 911 Center reported that several trees were down in the eastern part of the county from Marion to Cherry Log. A few power lines were also down in the same areas.

Thunderstorm Wind, Clarke

When
August 24, 3:59 PM EST to 4:00 PM EST
Where
Clarke County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.950, -83.380

The public reported that a portion of siding was blown off a home. Winds were estimated by the public to be 60 mph. Earlier, around 435 pm EDT, a large tree was blown down in Athens.

Lightning, Jackson

When
August 24, 4:04 PM EST
Where
Jackson County, Jefferson
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
County Official
Coordinates
34.120, -83.570

The Jackson County 911 Center reported that a home was set on fire as a result of a lightning strike. In addition, an individual was injured as a result of a lightning strike.

Thunderstorm Wind, Madison

When
August 24, 4:05 PM EST to 4:10 PM EST
Where
Madison County, 1 mi E of Comer to 1 mi W of Comer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.070, -83.113

The Madison County 911 Center reported that eight trees were blown down in the Comer area.

Lightning, Monroe

When
August 24, 4:10 PM EST
Where
Monroe County, 1 mi W of High Falls
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.170, -84.037

The Monroe County Emergency Management Director reported that lightning struck a home in the High Falls area. The home was completely destroyed from the resulting fire.

Hail, Chattooga

When
August 24, 4:25 PM EST to 4:35 PM EST
Where
Chattooga County, Summerville to 4 mi W of Menlo
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -85.350

The public observed nickel-sized hail between Summerville and Menlo.

Thunderstorm Wind, Cherokee

When
August 24, 4:35 PM EST to 4:40 PM EST
Where
Cherokee County, 2 mi E of Ball Ground to 4 mi W of Ball Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.330, -84.345

The Cherokee County 911 Center reported that several large trees were down in the northeast part of the county.

Lightning, Jackson

When
August 24, 4:36 PM EST
Where
Jackson County, 7 mi SSE of Arcade
Property damage
$100,000
Reported by
County Official
Coordinates
33.986, -83.523

The Jackson County 911 Center reported that another home was struck and set on fire by lightning in the far southern part of the county near the Oconee county line, just across the border from Bogart.

Hail, Gwinnett

When
August 24, 4:45 PM EST to 4:56 PM EST
Where
Gwinnett County, Lawrenceville to 6 mi W of Lawrenceville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.950, -83.980

A storm spotter observed nickel-sized hail at Georgia Highway 316 and Patricks Mill Road in Lawrenceville. The Gwinnett County 911 Center observed penny-sized hail in Lawrenceville. Storm spotters estimated that the winds in the area were 50 mph.

Lightning, Gwinnett

When
August 24, 4:56 PM EST
Where
Gwinnett County, Dacula
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.980, -83.900

The Gwinnett Daily Post of Lawrenceville reported that lightning struck and set on fire a home on Willow Park Drive.

Hail, Pickens

When
August 24, 5:05 PM EST to 5:06 PM EST
Where
Pickens County, Jerusalem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.430, -84.580

A storm spotter observed quarter-sized hail in the southwest part of the county, about seven miles southwest of Talking Rock or near Jerusalem. He also estimated that wind gusts were in the 50 to 60 mph range. Another report from the public indicated that two large pine trees were blown down about one mile west of Tate.

Lightning, Gwinnett

When
August 24, 5:10 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$150,000
Reported by
Newspaper
Coordinates
33.950, -83.980

The Gwinnett Daily Post of Lawrenceville reported that lightning struck and set on fire a home on Primrose Place.

Lightning, Upson

When
August 24, 5:12 PM EST
Where
Upson County, 3 mi WSW of Pickard
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.903, -84.448

The Upson County Emergency Management Agency reported that a home was struck and set on fire by lightning in the far western part of the county.

Thunderstorm Wind, Clayton

When
August 24, 5:15 PM EST to 5:20 PM EST
Where
Clayton County, 1 mi E of Morrow to 1 mi SW of Morrow
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.580, -84.313

The public reported that an apparent thunderstorm microburst or downburst resulted in more than six trees being sheared off in the Morrow area. One tree was completely blown down. In addition, one home lost a three foot section of shingles off its roof.

Lightning, Gwinnett

When
August 24, 5:15 PM EST to 5:30 PM EST
Where
Gwinnett County, Norcross
Property damage
$200,000
Reported by
Newspaper
Coordinates
33.930, -84.220

The Gwinnett Daily Post of Lawrenceville reported that two homes were struck and set on fire by lightning. One was on Wedgewood Chase Drive and the other on Williamsport Drive near East Jones Bridge Road, of which the roof was completely burned.

Thunderstorm Wind, Fulton

When
August 24, 5:25 PM EST to 5:50 PM EST
Where
Fulton County, Sandy Spgs to East Pt
Measured
51 kt (59 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.920, -84.380

The Fulton County Emergency Management Director reported that several trees and power lines were down around the city, including Sandy Springs, Dunwoody, the city of Atlanta, and parts of south Fulton county. The Atlanta Journal and Constitution reported that several thousand people in North Fulton county were left without power immediately following the storms.

Hail, Fayette

When
August 24, 5:45 PM EST to 5:50 PM EST
Where
Fayette County, 3 mi E of Fayetteville to 1 mi E of Fayetteville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.450, -84.398

The Fayette County Emergency Management Director reported that a considerable amount of quarter-sized hail was observed in the northeastern part of the county, east of Fayetteville along Georgia Highway 54 near the Clayton county line. The hail combined with very heavy rain in the area to cause localized street flooding.

Lightning, Newton

When
August 24, 5:46 PM EST
Where
Newton County, Mansfield
Property damage
$25,000
Reported by
County Official
Coordinates
33.520, -83.730

The Newton County 911 Center reported that lightning struck a home in the Mansfield area. Damage was indeterminate. A few large tree limbs were down in Covington from wind gusts.

Lightning, Clayton

When
August 24, 5:50 PM EST to 6:25 PM EST
Where
Clayton County, Morrow to Jonesboro
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
33.580, -84.330

Local Atlanta television stations reported that lightning struck and set on fire a home in Morrow. The event was being covered live via a television helicopter. The Daily Herald of McDonough reported that lightning struck the steeple of Dixon Grove Baptist Churchon Fielder Street in Jonesboro. There was a small fire at the base of the steeple where it connected to the roof. In addition, lightning knocked out power to the Clayton State University Campus causing cancellation of all classes for the remainder of the day.

Thunderstorm Wind, Wilkes

When
August 24, 5:50 PM EST to 5:55 PM EST
Where
Wilkes County, 5 mi NNW of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.797, -82.763

The Wilkes County Emergency Management Director reported that four trees and a power line were blown down by a thunderstorm wind gust in the Prather area. A small metal storage building was also destroyed.

Hail, Clayton

When
August 24, 5:59 PM EST to 6:01 PM EST
Where
Clayton County, 2 mi W of Lovejoy
Measured
0.88 in hail
Reported by
Public
Coordinates
33.430, -84.355

The public reported nickel-sized hail just west of Lovejoy. One tree was also blown down in the area.

Lightning, Bartow

When
August 24, 6:20 PM EST to 6:41 PM EST
Where
Bartow County, Euharlee to Taylorsville
Property damage
$200,000
Reported by
Newspaper
Coordinates
34.150, -84.930

The Daily Tribune News of Cartersville reported that lightning struck a home on Lazy Water Drive in Euharlee. The attic was set on fire and about 75 to 100 percent of the attic was burned. Other parts of the home also sustained smoke and water damage. A double-wide mobile home was also struck by lightning in Taylorsville on Old Alabama Road. This home was a total loss as a result of the lightning strike.

Lightning, Fayette

When
August 24, 6:24 PM EST to 7:05 PM EST
Where
Fayette County, 2 mi E of Fayetteville to 2 mi SW of Fayetteville
Property damage
$775,000
Reported by
Emergency Manager
Coordinates
33.450, -84.415

The Fayette County Emergency Management Director reported that at least two homes and a work shop sustained damage from lightning strikes and related fires. A home in the Lakemont Subdivision southwest of Fayetteville on Wind Ridge Dr was a total loss with $450,000 in damages. Another home on Creek View Trail northwest of Fayetteville was also a total loss with $250,000 in damages. In addition, a workshop on the east side of the county on Morgan Mill Road was destroyed with $75,000 in damages.

Hail, Floyd

When
August 24, 6:35 PM EST to 6:40 PM EST
Where
Floyd County, 2 mi E of Coosa to 5 mi SW of Rome
Measured
0.88 in hail
Reported by
Public
Coordinates
34.250, -85.315

The public observed nickel-sized hail five miles west of Rome and a trained spotter observed penny-sized hail five miles southwest of Rome.

Thunderstorm Wind, Twiggs

When
August 24, 6:45 PM EST to 7:00 PM EST
Where
Twiggs County, Dry Branch to Huber
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.750, -83.630

The Twiggs County Sheriff's Office reported that a couple of trees were down, one on Sgoda Road and another on Marion Road in the northwest part of the county. A power line was also down on Marion Road.

Thunderstorm Wind, Floyd

When
August 24, 6:55 PM EST to 7:00 PM EST
Where
Floyd County, Silver Creek to 1 mi SW of Rome
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.180, -85.170

The Floyd County Emergency Management Director reported that many trees were down from Silver Creek to just southwest of Rome. A woman was trapped in her home in Rome as a result of a fallen tree on the structure. She was rescued with no injuries. The public estimated that wind gusts in the area were near 60 mph.

Thunderstorm Wind, Bibb

When
August 24, 7:10 PM EST to 7:15 PM EST
Where
Bibb County, 1 mi W of Skipperton to 1.5 mi WNW of Skipperton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.750, -83.717

The public reported that from six to ten trees were blown down along Interstate-475, just south of the Interstate-475/Interstate-75 merge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57638, 57644, 58340, 58339, 57675, 57648, 57690, 57662, 57683, 58345, 58334, 57698, 57663, 57708, 58595, 57716, 58598, 58611, 57751, 58597, 57745, 57771, 57748, 58384, 58389, 58331, 58600, 57775, 57801, 57806, 57798, 57808.